MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOLOX DELTA HEAD 40MM 12/14 SHORT+0; PROST, HIP, SEMI-CONS, METAL/CER/POLY, CEM OR NON-POROUS, UNCE

SMITH & NEPHEW, INC. BIOLOX DELTA HEAD 40MM 12/14 SHORT+0; PROST, HIP, SEMI-CONS, METAL/CER/POLY, CEM OR NON-POROUS, UNCE
Model Number 71346004
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Injury (2348); Joint Dislocation (2374)
Date of Event 07/03/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent two closed reductions due to recurrent dislocations.The first closed reduction was performed on (b)(6) 2018 and the second one on (b)(6) 2018.
 
Additional Manufacturer Narrative
The devices, used in treatment were not returned for evaluation, reporting event could not be confirmed.A lab analysis confirms based on this investigation, it was concluded the stem fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross section could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by cyclic stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any applications of loads in excess of the material¿s strength.The appearance of lack of proximal support along with evidence that the distal stem was fixed supports a conclusion that an overloading condition occurred.This most likely is the reason for the stem fracture.No material or manufacturing deviations were observed during this investigation.A clinical evaluation was conducted and confirms without the requested clinical information a thorough medical investigation cannot be rendered.Should any additional clinical information be provided this complaint will be re-evaluated.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.
 
Event or Problem Description
It was reported that the patient underwent two closed reductions, followed by revision surgery of liner, head and sleeve due to recurrent dislocations.The first closed reduction was performed on (b)(6) 2018 and the second one on (b)(6) 2018.Finally, the revision surgery was performed on (b)(6) 2019.
 
Additional Manufacturer Narrative
Results of investigation: the devices, used in treatment, were returned for evaluation.A lab analysis concluded the stem fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking, caused by cyclic stresses in excess of the material endurance limit for an extended period of time, eventually propagated, that the remaining cross section could not bear the imposed patient loading; which led to an overload fracture.Cyclic stresses may be caused by any applications of loads in excess of the material¿s strength.Lack of proximal support along with evidence that the distal stem was fixed supports a conclusion that an overloading condition occurred.This most likely is the reason for the stem fracture.A clinical evaluation indicated the reported obvious non-union with proximal femur ¿rotationally unstable/rotating about the stem¿ at 16 months post-2nd revision was most likely the contributing factor to the periprosthetic fracture, sleeve failure, bone and tissue debris/necrosis about the site, requiring a revision with bone grafting, orif, cerclage, and antibiotic therapy.It cannot be ruled out that the two prior dislocations also could have contributed to the extent of the mal/non-union.The patient impact beyond the reported clinical findings and reported interventions with 3rd revision procedure could not be determined.A review of complaint history on the listed parts revealed no prior complaints for the listed batches.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.We have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document for this failure mode was conducted.Possible causes could include but not limited to traumatic injury or abnormal loading of limb.The need for corrective action is not indicated.We consider this investigation closed.

Brand Name
BIOLOX DELTA HEAD 40MM 12/14 SHORT+0
Common Device Name
PROST, HIP, SEMI-CONS, METAL/CER/POLY, CEM OR NON-POROUS, UNCE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9653047
Report Number1020279-2020-00426
Device Sequence Number2844430
Product Code LZO
UDI-Device Identifier03596010656711
UDI-Public03596010656711
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K100412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date06/27/2020
Device Model Number71346004
Device Catalogue Number71346004
Device Lot Number10FT43474
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2020
Initial Date Received by Manufacturer 01/21/2020
Supplement Date Received by Manufacturer05/20/2020
10/30/2020
Initial Report FDA Received Date01/31/2020
Supplement Report FDA Received Date05/25/2020
11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR